Stochastic mapping of morphological characters Journal Article

Author(s): Huelsenbeck, John P; Nielsen, Rasmus; Bollback, Jonathan P
Article Title: Stochastic mapping of morphological characters
Abstract: Many questions in evolutionary biology are best addressed by comparing traits in different species. Often such studies involve mapping characters on phylogenetic trees. Mapping characters on trees allows the nature, number, and timing of the transformations to be identified. The parsimony method is the only method available for mapping morphological characters on phylogenies. Although the parsimony method often makes reasonable reconstructions of the history of a character, it has a number of limitations. These limitations include the inability to consider more than a single change along a branch on a tree and the uncoupling of evolutionary time from amount of character change. We extended a method described by Nielsen (2002, Syst. Biol. 51:729-739) to the mapping of morphological characters under continuous-time Markov models and demonstrate here the utility of the method for mapping characters on trees and for identifying character correlation.
Keywords: Animals; Models, Genetic; Phylogeny; Phenotype; Stochastic Processes; Bayes Theorem; Aphids/classification/genetics; Monte Carlo Method; Pontederiaceae/classification/genetics; Starfish/classification/genetics
Journal Title: Systematic Biology
Volume: 52
Issue 2
ISSN: 1063-5157
Publisher: Oxford University Press  
Publication Place: England
Date Published: 2003-01-01
Start Page: 131
End Page: 58
Copyright Statement: © 2003 Society of Systematic Biologists
DOI: 10.1080/10635150390192780
Open access: no